Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 20, NWS Memphis, TN

April 5, 2009Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 5, 2009, 10:50 AM CDT for Clay County, Greene County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 10:50 AM CDT (15:50 UTC)
Expired
Apr 5, 2009, 11:28 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:46 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 9:46 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CDT SUN APR 5 2009

.DISCUSSION...

CLOUDS ARE INCREASING OVER THE FORECAST AREA THIS MORNING WITH
TEMPERATURES IN THE UPPER 50S TO MID 60S. COLD FRONT IS MOVING
ACROSS CENTRAL ARKANSAS THIS MORNING AND WILL MAKE IT THROUGH THE
FORECAST AREA DURING THE AFTERNOON. THERE IS NO SHOWER OR
THUNDERSTORM ACTIVITY OVER THE FORECAST AREA BUT DO EXPECT SOME
DEVELOPMENT DURING THE AFTERNOON. WILL UPDATE FORECAST TO REMOVE
SOME MORNING WORDING BUT NO MAJOR CHANGES TO THE FORECAST ARE
PLANNED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT SUN APR 5 2009/

UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 347 AM CDT SUN APR 5 2009/

DISCUSSION...
.FREEZING TEMPERATURES EXPECTED MONDAY NIGHT AND TUESDAY MORNING...

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING OVER
EASTERN OKLAHOMA AND WESTERN ARKANSAS. INITIATION AND ONGOING
ACTIVITY BEING DRIVEN BY THE COMBINATION OF THE LEFT EXIT REGION OF
AND THE RIGHT ENTRANCE REGION OF A 300MB JET. TRACK OF THIS JET
COUPLET AND CURRENT RADAR TRENDS MAKES US FEEL CONFIDENT THAT THE
NORTHERN HALF OF THE FORECAST AREA WILL HAVE THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS TODAY.

MUCH OF WEST TENNESSEE IS CURRENTLY IN A SLIGHT RISK AREA WHICH IS
DIFFICULT TO ARGUE WITH. IF STORMS CAN DEVELOP IN THIS AREA THEN
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. TIMING OF
THE FRONT IS A MAJOR CHALLENGE AND WILL GREATLY INFLUENCE THE RAIN
CHANCES EAST OF THE RIVER. CURRENTLY AREAS WEST OF THE RIVER
SHOULD SEE SOME THUNDERSTORM ACTIVITY BEFORE 1 PM. WHEREAS AREAS
EAST OF THE RIVER SHOULD EXPERIENCE THUNDERSTORMS AFTER 1 PM.
TEMPERATURES WILL ALSO HINGE ON FRONTAL POSITION AND AMOUNT OF
CLOUD COVER.

IN THE WAKE OF THE COLD FRONT...STRONG WINDS WILL OCCUR ESPECIALLY
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. WINDS SUSTAINED
AT 25 MPH WITH GUSTS TO 40 MPH ARE POSSIBLE THIS AFTERNOON AND
EVENING. A WIND ADVISORY WILL BE IN EFFECT FOR THESE AREAS. BELIEVE
THAT OTHER AREAS WILL REMAIN BELOW ADVISORY CRITERIA SO WILL LET
FOLLOWING SHIFT EXAMINE THE POSSIBILITY.

MUCH COLDER AIR WILL FILTER INTO THE REGION. WRAP AROUND MOISTURE IN
THE FORM OF RAIN OR SNOW WILL BE POSSIBLE ESPECIALLY OVER PARTS OF W
TN. SOUNDINGS INDICATE PRECIP WILL FALL IN THE FORM OF SNOW HOWEVER
IF THE CURRENT MODEL DATA IS CORRECT...ABOVE FREEZING TEMPS WILL BE
AROUND 1500 FEET. SNOW SHOULD MELT AS IT FALLS THROUGH THE WARMER
LAYER BUT THERE IS A POSSIBILITY IT MAY NOT...THUS THE MENTION OF
LIGHT RAIN OR LIGHT SNOW. TEMPERATURES MONDAY ARE OPTIMISTIC IN THE
MID AND UPPER 40S. IT COULD BE A FEW DEGREES COLDER.

ANOTHER SHORTWAVE WILL DIG THE TROUGH EVEN DEEPER OVER THE MIDSOUTH
ON MONDAY NIGHT. THIS WILL ALLOW FREEZING TEMPERATURES TO OCCUR
OVER THE ENTIRE MIDSOUTH FOR SEVERAL HOURS. SOME LIGHT RAIN OR LIGHT
SNOW COULD OCCUR AGAIN OVER PARTS OF W TN AND PERHAPS NE MS. WORTH
MENTIONING AGAIN...PRECAUTIONS SHOULD BE TAKEN NOW TO PREPARE COLD
SENSITIVE VEGETATION FOR THIS UPCOMING KILLING FREEZE. A FREEZE
WATCH WILL ALSO BE ISSUED THIS MORNING.

CLOUDS WILL LIKELY HANG ON ACROSS THE EASTERN PORTIONS OF THE
MIDSOUTH UNTIL TUESDAY EVENING. DEPENDING ON HOW MUCH WARM ADVECTION
TAKES PLACE OVER THE FORECAST AREA ON TUESDAY INTO TUESDAY NIGHT
WILL GREATLY INFLUENCE LOW TEMPERATURES WEDNESDAY MORNING. AN
ADDITIONAL FREEZE MAY OCCUR FOR MANY LOCATIONS EARLY WEDNESDAY
MORNING.

AC

LONG RANGE...WEDNESDAY THROUGH SATURDAY
00Z ECMWF/GFS IN GENERAL AGREEMENT WITH OVERALL SYNOPTIC PATTERN
ACROSS THE MISSISSIPPI VALLEY THROUGH THE LONG RANGE FORECAST. THE
00Z GFS HAS TRENDED ON THE QUICKER SIDE OF CONSENSUS AND THE 00Z
ECMWF ABOUT 12 HRS SLOWER THAN THE 00Z GFS. AS A RESULT...USED A
BLEND OF THE ECMWF/GFS ENSEMBLE FOR THE LONG RANGE FORECAST. HIGH
PRESSURE WILL BE IN PLACE ACROSS THE FORECAST AREA WEDNESDAY WITH
BELOW NORMAL TEMPERATURES GRADUALLY WARMING. A WARM FRONT WILL
BEGIN TO PUSH NORTH ACROSS THE LOWER MISSISSIPPI VALLEY THURSDAY
WITH A TRAILING COLD FRONT MOVING THROUGH THE REGION THURSDAY
NIGHT INTO FRIDAY. OVERALL NOT TOO MANY CHANGES WITH POPS OTHER
THAN TO REMOVE POPS WEDNESDAY NIGHT AND RAISE CHANCE POPS TO
LIKELY THURSDAY NIGHT.

CJC

AVIATION...
12Z TAF CYCLE

VFR CONDITIONS EXPECTED THROUGH 14Z AT TAF SITES BUT WILL LOWER TO
MVFR CONDITIONS AFTER 14Z AS LOW LEVEL MOISTURE INCREASES WITH
APPROACH OF COLD FRONT. TIMING FOR SHOWERS/THUNDERSTORMS EXPECTED
TO BE BETWEEN 17-21Z...WITH BEST CHANCES AT JBR/MKL AND CONTINUED
MENTION OF VCTS AT ALL SITES. VFR CONDITIONS WILL QUICKLY RETURN AFTER
FRONTAL PASSAGE THIS AFTERNOON WITH MVFR CEILINGS DEVELOPING AFTER
06/03Z. SOUTH WINDS WILL VEER NORTHWEST AFTER FRONTAL PASSAGE AND
REMAIN GUSTY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  39  46  30 /  50  20  10  10
MKL  73  38  45  26 /  50  20  30  10
JBR  66  35  46  26 /  60  20  10  10
TUP  74  42  49  28 /  30  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

MO...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     DUNKLIN-PEMISCOT.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
     DUNKLIN-PEMISCOT.

MS...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 5, 4:08 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT SUN APR 5 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON OVER
MOST OF WEST TENNESSEE. THE BEST TIME FRAME FOR THUNDERSTORMS TO
DEVELOP OR MOVE INTO THIS AREA WILL BE FROM 1 PM TO 6 PM. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

A POWERFUL COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY. IN
ITS WAKE STRONG WIND WILL OCCUR ESPECIALLY OVER NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL. A WIND ADVISORY IS IN EFFECT LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY COLD AIR WILL MOVE INTO THE MIDSOUTH MONDAY.
TEMPERATURES WILL PLUMMET TO THE MID AND UPPER 20S MONDAY NIGHT
INTO TUESDAY. A FREEZE WATCH IS IN EFFECT FOR MONDAY NIGHT INTO
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:05 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more24 hr
Apr 5, 4:05 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more24 hr
Apr 5, 8:48 AM CDTRiver Flood WarningMEGLowndes, Monroe25 hr
Apr 5, 11:34 AM CDTSevere Thunderstorm WarningMEGLake, Obion19 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.